Hail, Clark
- When
- May 16, 6:34 AM EST
- Where
- Clark County, 2.57 mi WNW of Otisco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.550, -85.710
Quarter sized hail was observed between Henryville and Otisco.
A strong storm system moved across the central and eastern United States from May 16th into May 17th, producing a significant severe weather event across the Mississippi and Ohio Valley. An unusually deep closed upper low slowly moved across the upper Midwest on the 16th, with strong mid- and upper-level southwest flow overspreading the Mississippi and Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A strong storm system moved across the central and eastern United States from May 16th into May 17th, producing a significant severe weather event across the Mississippi and Ohio Valley. An unusually deep closed upper low slowly moved across the upper Midwest on the 16th, with strong mid- and upper-level southwest flow overspreading the Mississippi and Ohio Valley. The upper low pressure system brought a surface cold front into the Mississippi Valley by the morning of May 16th, with the front stalling out over the region until clearing to the east by the morning hours of May 17th. Ahead of the cold front, a typically unstable late spring air mass was present, with temperatures in the 80s and dewpoint temperatures in the upper 60s and lower 70s. The combination of strong wind shear for mid-May and a moist, unstable environment set the stage for severe weather across central Kentucky and southern Indiana.
During the early morning hours on May 16th, discrete cells, some supercellular, began to develop along the Ohio River and across central Kentucky. These cells were assisted by a 35 knot southwesterly low-level jet, which provided enough instability via low-level moisture transport for convection to initiate. Most of the morning convection was elevated, with between 2000-3000 J/kg of most unstable parcel CAPE present above a relatively stable boundary layer. Given the strong flow aloft, effective bulk shear was strong, around 55-60 kt, supporting organized multicell and supercell clusters. For the first wave of storms which moved across central Kentucky during the morning hours, large hail was the primary severe threat, with several reports of quarter to ping pong ball sized hail reported in severe storms. By later in the morning, isolated wind damage was also observed with severe storms across south central Kentucky. The first wave of storms continued until around midday, with a lull in activity occurring through the late afternoon hours.
During the early and mid-afternoon hours, breaks in cloud cover allowed for additional destabilization to occur, with temperatures warming into the low 80s and dewpoint temperatures in the low 70s ahead of the second wave of severe storms. This would support between 3500-4500 J/kg of surface-based CAPE across central Kentucky and extending into southern Indiana, setting up quite an unstable environment. Wind shear values were also extremely high ahead of the second wave of storms, with 60-70 knots of effective bulk shear noted in mesoanalysis data. Strong low-level wind shear and helicity were also present, with the parameter space supporting significant threats from damaging winds, hail, and tornadoes. The second wave of storms began as a broken line of supercells across Missouri, which moved into western and central Kentucky during the early evening hours. A dominant lead supercell moved across south central Kentucky, producing significant wind damage and up to baseball sized hail as it tracked from Logan and Butler County across to Russell County. As the supercell moved across Russell County, rotation aloft within the cell translated to the ground, with the storm producing a strong tornado which produced up to EF3 damage in eastern Russell County before tracking for nearly 60 miles across southeastern Kentucky, with maximum damage of EF4 strength near London. Additional supercells farther to the north also produced isolated wind damage and hail. By the late evening hours, supercells across western Kentucky and southern Illinois merged into a squall line as it moved over central Kentucky, producing larger swaths of wind damage with several reports of over 60 mph winds. A spin-up tornado was also observed with this line over Logan County, producing EF1 damage. The line of severe storms finally pushed into eastern Kentucky during the early morning hours on May 17th, bringing an end to the severe weather threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 16, 6:12 AM EST, 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Louisville KY 712 AM EDT Fri May 16 2025 .KEY MESSAGES... * SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING. * All severe weather hazards are on the table, including damaging winds, large hail, tornadoes, and torrential rainfall. A few strong tornadoes and instances of very large hail are possible. * Strong to severe thunderstorms are also possible this morning west of Interstate 65, with large hail as the main hazard. && .MESOSCALE... Issued at 649 AM EDT Fri May 16 2025 Storms associated with an upper jet streak are moving very quickly across Kentucky this morning, with storm motions near 70 mph. In the last 30-60 min we have seen them sustain themselves better as they push east of the I-65 corridor, and some stronger wind reports suggest they're closer to becoming sfc based. Other storms in far western Kentucky are on track to outrun the SE portion of WW 259 around 13Z, so we have coordinated with SPC to run a local extension for the remainder of our Kentucky counties and one tier north of the river into Indiana. This may be a bit generous over toward Lake Cumberland, but seems a fair approximation given convective behavior. Issued at 336 AM EDT Fri May 16 2025 Boundary has lit up from the Shawnee National Forest in southern Illinois ENE to near Henderson, and storms tapped into strong elevated instability to produce vigorous cores aloft. Given the very unstable and strongly sheared environment, as storms continue to develop through early morning they will carry mainly a SVR hail threat from the Pennyrile into the Hoosier National Forest and sections of Kentucky west of Interstate 65. Damaging winds and even a tornado or two can't be ruled out completely, but storms will have a really difficult time becoming sfc based. Confidence is also slightly diminished south of the WK Parkway but we could see convection down toward BWG later in the morning. && .SHORT TERM /THROUGH TONIGHT/... Issued at 407 AM EDT Fri May 16 2025 A significant severe weather outbreak is possible later this afternoon and this evening across the Ohio Valley. Storms developing ahead of an incoming cold front will quickly become severe in a very unstable and strongly sheared environment. All severe weather hazards, including widespread damaging winds, very large hail, and strong tornadoes are possible, as well as localized flash flooding. Main bust potential hinges on the evolution of storms this morning, which have developed over western Kentucky. These storms will have a large hail threat of their own, especially west of Interstate 65. While they will at least temporarily stabilize the atmosphere, strong warm advection is likely to win out, allowing a fairly quick recovery this afternoon. With around 3000 J/kg of mixed-layer CAPE, 1000 J/kg of downdraft CAPE, and 60 kt of effective shear, initially discrete storms will organize into at least bowing segments. A few of the discrete cells could produce very large hail and/or strong tornadoes, and line segments could produce hurricane-force wind gusts. Spin-up tornadoes will also be in play with any of the bowing structures as well. The peak severe threat could be slightly delayed depending on how quickly the atmosphere can reload after morning convection, but the threat will mainly be focused on the evening hours. Initial discrete cells could develop in the late afternoon. It's also worth noting that in the late evening, the line will become more east-west oriented, opening the door for excessive rainfall especially over south-central Kentucky. Confidence in the exact placement is low at this time, but it bears watching as the event unfolds. Bottom line, significant severe weather is possible late this afternoon and this evening. Make sure you have multiple ways to receive warnings and a plan in place should a warning be issued! && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 352 PM EDT Thu May 15 2025 By Saturday morning, the actual cold front will be pushing through the area with most of the showers and storms exiting to our east. The associated upper low will be over the Great Lakes with the longwave trough axis extending south over the OH and TN Valleys before flattening out against the subtropical ridge over the Gulf. Weak CAA behind the front will result in climatological normal temperatures for the weekend with highs in the mid to upper 70s to lower 80s accompanied by breezy WSW winds on Saturday. Overall, most will experience a fair weather weekend. Southern KY will see a slight chance of showers on Sunday as the southern edge of the new airmass begins to lift northward due to the next low pressure system strengthening over the Central Plains. This will begin another period of unsettled weather as we enter the beginning of the new work week. By Monday, a warm front will begin lifting across the region resulting in warm and moist air advection, as PWATs surge into the upper percentiles of SPC's sounding climatology. Models tend to agree on convection from our west moving into our area by Monday morning with another round Monday evening. The warm front appears to stall over the region, prolonging our shower and storm chances into Tuesday and Wednesday before the occluded low pushes through on Wednesday. With model soundings advertising sufficient instability and ML guidance also showing enhanced severe probabilities, severe weather can not be ruled out. Details remain hazy this far out, but will continue to monitor closely with subsequent forecast packages. Stay tuned. && .AVIATION /12Z TAFS THROUGH 18Z SATURDAY/... Issued at 712 AM EDT Fri May 16 2025 Main challenge in this TAF set is timing and impacts of two different waves of convection. Ongoing convection this morning will mainly produce brief IFR vis in the heaviest rain, but cigs should remain VFR with the exception of LEX and perhaps RGA. First wave of storms will push east of the terminals by 15-17Z, giving way to mainly mid-level cigs this afternoon with gusty SSW winds. Next wave of more vigorous storms is expected early this evening. Given the wind threat, opted to include a TEMPO with convective winds starting around 23Z in HNB/BWG, closer to 00Z at SDF, and 01- 02Z in LEX and RGA. This will also be the better shot at MVFR cigs and IFR vis, and could warrant a prevailing mention in later TAF issuances. Some uncertainty between waves at BWG and RGA as we could have a lingering boundary draped across to focus convection sooner. Should be a fairly sharp cutoff and clearing out of lower clouds after the storms pass around midnight. Light SW winds and cirrus ceilings heading into Sat morning. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && MESOSCALE...RAS SHORT TERM...RAS LONG TERM...CG AVIATION...RAS
Hazardous Weather Outlook National Weather Service Louisville KY 413 AM EDT Fri May 16 2025 INZ076>079-083-090>092-KYZ028>043-045>049-053>057-063>067-073>078- 081-082-170815- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Harrison IN-Floyd- Clark IN-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby- Franklin-Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette- Bourbon-Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY- Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln- Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- 413 AM EDT Fri May 16 2025 /313 AM CDT Fri May 16 2025/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Today and tonight. A significant severe weather outbreak is possible late this afternoon into this evening. All severe hazards are possible, including damaging winds, very large hail, and tornadoes, some of which could be strong. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GENERAL STORM MOTION OF THE DAY: Storms today will move to the east-northeast at around 60 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ084-089-KYZ023>027-061-062-070>072-170815- Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Butler- Edmonson-Logan-Warren-Simpson- 413 AM EDT Fri May 16 2025 /313 AM CDT Fri May 16 2025/ ...SEVERE THUNDERSTORM WATCH 259 IN EFFECT UNTIL 10 AM EDT /9 AM CDT/ THIS MORNING... This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/louisville on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms this morning will be capable of producing large hail. A significant severe weather outbreak is possible late this afternoon into this evening. All severe hazards are possible, including damaging winds, very large hail, and tornadoes, some of which could be strong. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GENERAL STORM MOTION OF THE DAY: Storms today will move to the east-northeast at around 60 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS
Special Weather Statement
National Weather Service Louisville KY
703 AM EDT Fri May 16 2025
INZ077-084-090>092-161130-
Crawford IN-Washington IN-Floyd IN-Clark IN-Harrison IN-
703 AM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HARRISON...WEST CENTRAL
CLARK...NORTHEASTERN CRAWFORD...NORTHWESTERN FLOYD AND SOUTHEASTERN
WASHINGTON COUNTIES THROUGH 730 AM EDT...
At 703 AM EDT, Doppler radar was tracking a strong thunderstorm near
Carefree Town, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carefree Town, Galena, New Pekin, Palmyra, Marengo, Milltown, Borden,
Greenville, Leavenworth, and Crandall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
south central Indiana...and central Kentucky.
&&
LAT...LON 3835 8583 3818 8633 3833 8645 3839 8634
3839 8631 3841 8631 3860 8599
TIME...MOT...LOC 1103Z 240DEG 49KT 3830 8631
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CGPreliminary Local Storm Report
National Weather Service Louisville KY
706 AM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM Hail 3 SW Hodgenville 37.53N 85.75W
05/16/2025 E0.50 Inch Larue KY Public
Report from mPING: Half-inch (0.50 in.).
&&
AMSSpecial Weather Statement
National Weather Service Louisville KY
709 AM EDT Fri May 16 2025
KYZ024-028-029-045-053-161145-
Bullitt KY-Nelson KY-Larue KY-Hardin KY-Breckinridge KY-
709 AM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON...
NORTHWESTERN LARUE...SOUTH CENTRAL BULLITT...SOUTHEASTERN
BRECKINRIDGE AND CENTRAL HARDIN COUNTIES THROUGH 745 AM EDT/645 AM
CDT/...
At 709 AM EDT/609 AM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles northeast of Leitchfield, moving east at 65
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elizabethtown, Radcliff, Lebanon Junction, Lyons, Dyer, Constantine,
Long View, Roanoke, Hansbrough, and Addington Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT/900
AM CDT/ for central Kentucky.
&&
LAT...LON 3760 8625 3772 8628 3788 8566 3759 8559
TIME...MOT...LOC 1109Z 261DEG 56KT 3766 8619
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CSGSpecial Weather Statement
National Weather Service Louisville KY
712 AM EDT Fri May 16 2025
KYZ046>048-054>056-066-067-161145-
Boyle KY-Mercer KY-Jessamine KY-Marion KY-Washington KY-Lincoln KY-
Garrard KY-Casey KY-
712 AM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LINCOLN...SOUTHERN
MERCER...WESTERN GARRARD...SOUTHEASTERN MARION...SOUTH CENTRAL
JESSAMINE...SOUTHEASTERN WASHINGTON...BOYLE AND NORTH CENTRAL CASEY
COUNTIES THROUGH 745 AM EDT...
At 712 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 65 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Danville, Stanford, Lancaster, Junction City, Burgin, Perryville,
Bradfordsville, Brumfield, Boneyville, and Caldwell Manor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
central Kentucky.
&&
LAT...LON 3750 8449 3748 8519 3766 8522 3780 8456
TIME...MOT...LOC 1112Z 261DEG 59KT 3758 8513
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CSGPreliminary Local Storm Report
National Weather Service Louisville KY
715 AM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM Hail Lebanon 37.57N 85.25W
05/16/2025 E0.50 Inch Marion KY Public
Pea to half inch.
&&
AMSSpecial Weather Statement
National Weather Service Louisville KY
722 AM EDT Fri May 16 2025
INZ077-078-091-092-161145-
Washington IN-Floyd IN-Clark IN-Scott IN-
722 AM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT CLARK...NORTHERN FLOYD...
SOUTHERN SCOTT AND SOUTHEASTERN WASHINGTON COUNTIES THROUGH 745 AM
EDT...
At 722 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of New Albany, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vienna, Charlestown, Sellersburg, Lexington, Galena, Blue River, New
Pekin, Borden, Greenville, and Saint Joseph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
south central Indiana...and central Kentucky.
&&
LAT...LON 3871 8564 3871 8561 3868 8561 3868 8558
3866 8557 3861 8557 3861 8552 3852 8544
3833 8595 3848 8607 3872 8565
TIME...MOT...LOC 1122Z 240DEG 49KT 3845 8592
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CGThe Louisville radar (KLVX), 67 km away, was scanning. The volume nearest the first event began at 11:32 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was observed between Henryville and Otisco.
There was minor roofing damage to a house and multiple tree limbs were downed by strong winds.
A tree was downed by strong winds near the intersection of State Road 64 and South Club Road.
A tree was downed by strong winds at the intersection of Meridian Road and County Road 130W.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262014, 1262055, 1262056, 1262057.